Ohio, 2006

Hail in Ohio, May 18, 2006

May 18, 2006 · NWS CLE · 6 events in 5 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 18, 10:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 18, 10:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1139 AM EDT THU MAY 18 2006

.SHORT TERM (THIS AFTERNOON)...
ADDED SMALL HAIL TO AFTN FCST. ALREADY RCVD 2 REPORTS OF PEA SIZE
HAIL ACROSS WESTERN END OF FCST AREA. SHWRS AND SCT THUNDERSTORMS
WILL REDEVELOP ACROSS MOST AREAS THIS AFTN.

&

.AVIATION(12Z-12Z)...
COLD FRONT OVER EASTERN OHIO MOVING EAST OF THE AREA THIS MORNING.
VISIBILITIES AND CEILINGS SHOULD REMAIN AT WORST MARGINAL VFR
THROUGH THE MORNING HOURS IN THE EAST WHILE CLEAR IN THE WEST.
CLOUDS SHOULD FILL BACK IN DUE TO DIURNAL HEATING THIS MORNING.
MODELS INDICATE SOME DRYING TAKING PLACE THIS AFTERNOON AND SHOULD
GIVE A BREAK IN THE PRECIPITATION ACTIVITY EARLY AFTERNOON HOURS.
THEN...COLD POOL SETTLES SOUTH OVER THE AREA LATER THIS AFTERNOON
AND WILL ALLOW FOR ATMOSPHERE TO BECOME CONVECTIVELY UNSTABLE. SO
WILL MENTION THUNDERSTORM IN TEMPO GROUPS THIS AFTERNOON.  RETURN
MOISTURE AFFECTS THE AREA TONIGHT AS UPPER LEVEL AND SURFACE LOW
SLOWLY WOBBLE OVER THE EASTERN GREAT LAKES WHILE MAKING A SLOW PUSH
TO THE EAST.  WINDS WILL PICK UP DURING THE DAY AT 15 TO 25 MPH FROM
THE WEST AS WINDS INCREASE JUST ABOVE THE SURFACE BETWEEN 925 MB AND
850 MB.  WINDS DO DIE OFF THIS EVENING AFTER 00Z.

&&

.PREVIOUS SHORT TERM (TODAY THRU FRI NGT)...
SHOWERS ASSOCD WITH DEEPENING TROUGH ALOFT WORKING THEIR WAY EAST
ACROSS FCST AREA AND WILL LIKELY CONTINUE THRU MORN HOURS OVER NE
OH/NW PA AS FLOW ALOFT BACKS. SOME NEW THUNDER ACROSS W LERI OVR THE
LAST HOUR OR SO. SOME DRY AIR WORKING INTO THE BACK SIDE OF THE
SYSTEM AND SHOULD SEE A BREAK IN THE RAIN ACROSS THE W COUNTIES THIS
MORN AND WILL PROB HAVE TO WAIT FOR NEXT WAVE TO ROTATE SE AROUND
TROUGH FOR ADDITIONAL SHOWERS. MODELS SEEM TO AGREE THAT NEXT WAVE
WILL WORK ACROSS MIDWEST THIS MORN AND SPREAD ACROSS FCST AREA
EARLY THIS AFTRN. CURRENTLY SATELLITE LOOP DOES NOT LOOK ORGANIZED
TO THE WEST. CLOUDS HAVE A RANDOM APPEARANCE SYMPTOMATIC OF COLD AIR
ALOFT WITH PATCHES OF INSTABILITY STRATOCUMULUS. WITH COLD POOL
ALOFT AND DEEPENING UPPER LOW WILL HAVE TO MONITOR FOR THE CHANCE OF
HAIL TODAY. BUFKIT SOUNDINGS SHOW LESS SHEAR THAN I WOULD HAVE
EXPECTED CONSIDERING THE DEEPENING UPPER LOW AND KEEP THE COLUMN
RATHER MOIST LESSENING THE CHANCE FOR DOWNBURST WINDS. INSTABILITY
PROGGED TO REDEVELOP MOSTLY TO THE SOUTH ACROSS LOWER OH VALLEY AND
TN VALLEY SO BIGGER STORMS MAY DEVELOP IN THIS AREA RESTRICTING THE
AMOUNT OF ENERGY AND INSTABILITY THAT WILL BECOME AVAILABLE OVER
FCST AREA. NONETHELESS...ANY SUNSHINE...AND I THINK THERE WILL BE
SOME ESPECIALLY ACROSS THE W AND S PART OF FCST AREA...WILL GENERATE
SOME CAPE AND SHOULD BE ENOUGH TO TRIGGER NEW SHOWERS/STORMS.

BY LATER TNGT AND FRIDAY UPPER LOW IS PROGGED TO SHIFT JUST EAST OF
FCST AREA AND WE WILL GET ON BACK SIDE OF LOW WITH SYNOPTIC COOL/
MOIST CONVEYOR BELT DROPPING SE ACROSS FCST AREA ESPECIALLY EAST TWO
THIRDS OF FCST AREA SO COULD BE A PERIODS OF CLOUDS AND RAIN WORKING
ITS WAY SLOWLY EAST SO ANOTHER WET AND COOL DAY FOR MUCH OF THE FCST
AREA.

TEMPS TOUGH TODAY AS CAA UNDERWAY. TEMPS ARE RATHER MILD AT THIS
TIME AND SHOULD BE ABLE TO SEE SOME TEMP RECOVERY BACK TOWARD 60.
WILL KEEP NE OH/NW PA CLOSER TO THE MID 50S WHERE THERE IS A BETTER
CHANCE FOR CLOUDS/SHOWERS KEEPING TEMPS SUPPRESSED. WILL TREND
TOWARD GFS MOS TEMPS TONIGHT AS THEY ARE A BIT COOLER AND THINK THAT
WE WILL SEE ENOUGH BREAKS IN THE CLOUDS TONIGHT AT LEAST FOR A WHILE
THAT SOME RADIATIONAL COOLING WILL OCCUR. EVEN BETTER CHANCE FRIDAY
FOR CLOUDS AND SHOWERS KEEPING TEMPS SUPPRESSED ACROSS NE OH/NW PA
AS WRAP AROUND SHOWERS OCCUR AND MOST AREAS WILL STRUGGLE TO GET TO
THE LOWER/MID 50S AND WILL FCST CLOSER TO COOLER NAM TEMP GUIDANCE.

&&

.LONG TERM (SAT THRU WED)...
MODELS STILL VARY OVER THE WEEKEND. APPEARS THAT SATURDAY WILL BE A
TRANSITION DAY WITH JUST ENOUGH LEFTOVER INSTABILITY AND LOW LEVEL
MOISTURE FOR SOME SHOWERS OVER EXTREME NE OH/NW PA OTHERWISE SHOULD
SEE SOME DRYING. SECONDARY SHORT WAVE AND COLD FRONT PROGGED TO DROP
SE SAT NGT AND MODELS ALL OVER THE BOARD ON HOW MUCH SHOWER ACTIVITY
MAY OCCUR. TYPICALLY WITH A RELATIVELY COOL AND STABLE AIRMASS IN
PLACE ONE WOULD EXPECT A ROUND OF SHOWERS WITH FROPA AND NOT MUCH
MORE BUT MODELS SEEM TO BE LATCHING ON TO TOO MUCH WARM ADVECTION
AND INSTABILITY FROM THE WEST. WILL KEEP LOW POP CHC OF SHOWERS SAT
NIGHT INTO SUNDAY. I SUSPECT SUNDAY COULD TURN OUT DRY AS CANADIAN
HIGH STARTS TO BUILD SOUTHEAST. IF HIGH COMES FAR ENOUGH SOUTH
ACROSS GREAT LAKES COULD BE A FROST DANGER SUN NIGHT ESP INLAND NE
OH/NW PA BUT WE HAVE SEVERAL DAYS YET TO EXAMINE THAT POSSIBILITY.
REMAINDER OF EXTENDED FCST UNCHANGED AND YESTERDAYS DISCUSSION OF
LONG TERM FCST FOLLOWS...

QUITE A BIT OF UNCERTAINITY THIS EXTENDED PERIOD AS LITTLE CONSENSUS
AMONGST OPERATIONAL MODELS.  BIGGEST QUESTIONS SAT NIGHT INTO SUN
WITH BOTH 06Z AND 12Z GFS DEVELOPING LOW PRES TO N OF FORECAST AREA
WITH WEAK BOUNDARY MOVING E ACROSS NRN OH/NW PA DURING DAY SUN.
ECMWF AT SAME TIME HAS LOW OVER NEW ENGLAND WITH BOUNDARY OFF TO THE
E.  ENSEMBLE MEANS SOMEWHERE IN BETWEEN.  FOR NOW WILL START TO HINT
AT PRECIP SUN BY PUTTING SLGT CHC POPS INTO FCST.  WITH 12Z GFS
SUPPORTING 06Z RUN...WL ADD CHC WORDING TO FORECAST FOR SUN.  GOOD
NEWS FOR REMAINDER OF THE EXTENDED PERIOD IS THAT THERE SHOULD BE
QUITE A BIT OF SUNSHINE.  FOR THE TIME BEING SAT DOESN/T LOOK TOO
BAD AS THERE SHOULD BE SOME RIDGING OVER REGION.  MON THRU WED ALSO
DON/T LOOK BAD.  ENSEMBLES HINTING AT NICE WARMUP WITH TEMPS AT OR
ABOVE NORMAL BY END OF PERIOD.  WILL REMAIN BELOW NORMAL BOTH SAT
AND SUN.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

UPDATED SHORT TERM...BM
SHORT TERM...KOSARIK
LONG TERM...KOSARIK/KUBINA
AVIATION...LOMBARDY
Hazardous weather outlook, May 18, 4:49 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
549 AM EDT THU MAY 18 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-191000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
549 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL DEVELOP TODAY. SOME STORMS WILL HAVE GUSTY
WINDS AND HAIL. A FEW COULD HAVE HAIL 3/4 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY.

The radar

The Cleveland radar (KCLE), 83 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Richland

When
May 18, 12:00 PM EST
Where
Richland County, Plymouth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -82.683

Penny size hail was observed.

Hail, Huron

When
May 18, 12:25 PM EST
Where
Huron County, 2 mi N of North Fairfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -82.783

Penny size hail was observed.

Hail, Lorain

When
May 18, 1:00 PM EST
Where
Lorain County, Grafton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -82.067

Penny size hail was observed.

Hail, Medina

When
May 18, 1:40 PM EST
Where
Medina County, Medina
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -81.867

Penny size hail was observed.

Hail, Seneca

When
May 18, 3:35 PM EST
Where
Seneca County, Flat Rock
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -82.850

Penny size hail was observed.

Hail, Huron

When
May 18, 3:55 PM EST
Where
Huron County, 5 mi SW of Monroeville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.200, -82.767

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512785, 5512709, 5512710, 5512706, 5512707, 5512708.